Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Sever Paxil Withdrawal!!!
avatar
Fcontrao posted:
As unbelievable as this story sounds it is true and here goes. I had been taking 10mg of Paxil for over 8 years with no issues. I then decided to start withdrawing from the medicine to see if I could still manage (I take it for Generalized Anxiety Disorder). I weaned myself from 10 to 7.5 and stayed on that does for months with no withdrawal symptoms or issues. I then dropped to 5mg again with no issues and stayed on that dose for months as well. I then went to 2.5mg again no withdrawal and I stayed on that does for almost a year.
Last November I decided to experiment and see if 5htp would help alleviate my anxiety in any way. I took a dose of 50mg for about 2months before it started making extremely shaky and jittery. At the same time I had dropped my Paxil down to about 1mg so I am not sure if it was the HTp or the Pax that caused the issue but I decided to play it safe and discontinue the Paxil. I upped my dose of Paxil back to 2.5mg and it took about 1 week for the jitteriness to fade. After that I felt like my old self for about 2 weeks. Then I started suffering from dizziness and just overall bad feeling on a regular basis this went on for about 2months. One day I felt so horrible I decided to see if it was the Paxil and upped my dose to 5mg. Within 1 hour I went from being bedridden to being %100 fine. I had my answer I for some reason needed a higher dose of Paxil. I did fine for two days and then got even sicker than I had been. I toughed it out for 2weeks and but the side effects were horrendous, shakiness, disorientation and extreme dizziness. I then went back to 2.5mg and felt ok for a couple of days and then the symptoms all came back again. I stuck it out on the 2.5mg for about another week and then I just couldn't take it anymore so I stopped taking the pax altogether. That was 4 weeks ago. I felt ok the first week but since the second week I have had horrible sickness, dizziness, insomnia and have been an emotional wreck constantly crying (I have never had depression issues). I have missed significant time from work and now in week 4 this is showing no signs of letting up. I have had blood work done and no other issues have been found so I am fairly certain I am suffering Serotonin Discontinuation Syndrome. How long should I expect to continue suffering?
Reply
 
avatar
Fcontrao responded:
Sorry there is a typo here

"had dropped my Paxil down to about 1mg so I am not sure if it was the HTp or the Pax that caused the issue but I decided to play it safe and discontinue the Paxil."

It should say discontinue the 5HTP, I did not discontinue the paxil at that time.
 
avatar
Betty Ford Center
Sean Barlow, MD responded:
To me, it seems unlikely to be a Paxil Discontinuation Syndrome, given the small doses you were taking, your prior ability to tolerate Paxil without difficulty and the length of time off of the small dose at present.

However, it is sometimes difficult to know, and if it were a Paxil Discontinuation Syndrome, you can expect to slowly get better over the next couple of months.

I would recommend you speak with your psychiatrist/treating MD regarding your situation. I suggest you evaluate for other medical and psychiatric causes for your discomfort while you wait for the symptoms to improve. Also, there have been report of 5-HTP-induced Eosinophilia-Myalgia Syndrome, hence the importance of following up with your physician regarding this issue. (Although I realize you haven't taken 5-HTP in three months.)

Best wishes on a speedy recovery.



Featuring Experts from Betty Ford Center

Anthony Tornay, M.D., Chief Medical Officer and a Director of the Betty Ford Center Board, joined the BFC medical staff in 1984. He is a graduate of...More

Helpful Tips

How to detox and how long does it take from Marijuana? ASAP
any information on how and how long does it take to pass a foriesic test,help????? More
Was this Helpful?
10 of 19 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.